Alert archive / Kentucky / Flash Flood Watches in 2016
Flash Flood Watch 2, NWS Wilmington, OH
NWS Wilmington, OH issued this flash flood watch at Jun 4, 2016, 2:48 PM EDT for Ohio County, Switzerland County, Indiana; 6 counties in Ohio; 12 counties in Kentucky. It was in force for 7 hr.
The area
The counties it named.
The facts
- Issued
- Jun 4, 2016, 2:48 PM EDT (18:48 UTC)
- Expired
- Jun 4, 2016, 10:00 PM EDT
- In force
- 7 hr
- Issued by
- NWS Wilmington, OH
- Flood severity
- None
Counties Ohio County, IN, Switzerland County, IN, Boone County, KY, Bracken County, KY, Campbell County, KY, Carroll County, KY, Gallatin County, KY, Grant County, KY, Kenton County, KY, Lewis County, KY, Mason County, KY, Owen County, KY, Pendleton County, KY, Robertson County, KY, Adams County, OH, Brown County, OH, Clermont County, OH, Highland County, OH, Pike County, OH, Scioto County, OH
The radar
The Cincinnati radar (KILN), 75 km from the middle of the area, began a volume at 18:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Cncnati-Daytn, OH (KILN), launched 12:00Z, 6.8 hours before the alert went out and 77 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1274 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 46 m²/s²
- 0-3 km storm-relative helicity
- 112 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
566 WGUS61 KILN 041848 FFAILN URGENT - IMMEDIATE BROADCAST REQUESTED FLOOD WATCH NATIONAL WEATHER SERVICE WILMINGTON OH 248 PM EDT SAT JUN 4 2016 INZ075-080-KYZ089>100-OHZ078>082-088-050300- /O.NEW.KILN.FF.A.0002.160604T1848Z-160605T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN- GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- INCLUDING THE CITIES OF...RISING SUN...VEVAY...CARROLLTON... WARSAW...FLORENCE...BURLINGTON...OAKBROOK...COVINGTON... ERLANGER...INDEPENDENCE...NEWPORT...ALEXANDRIA...OWENTON... WILLIAMSTOWN...CRITTENDEN...DRY RIDGE...FALMOUTH...BUTLER... AUGUSTA...BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...VANCEBURG... TOLLESBORO...MILFORD...GEORGETOWN...MOUNT ORAB...HILLSBORO... GREENFIELD...WEST UNION...PEEBLES...WAVERLY...PIKETON... PORTSMOUTH...WHEELERSBURG 248 PM EDT SAT JUN 4 2016 ...FLASH FLOOD WATCH IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... THE NATIONAL WEATHER SERVICE IN WILMINGTON HAS ISSUED A * FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST INDIANA...KENTUCKY AND SOUTHWEST OHIO...INCLUDING THE FOLLOWING AREAS...IN SOUTHEAST INDIANA...OHIO AND SWITZERLAND. IN KENTUCKY... BOONE...BRACKEN...CAMPBELL...CARROLL...GALLATIN...GRANT... KENTON...LEWIS...MASON...OWEN...PENDLETON AND ROBERTSON. IN SOUTHWEST OHIO...ADAMS...BROWN...CLERMONT...HIGHLAND...PIKE AND SCIOTO. * UNTIL MIDNIGHT EDT TONIGHT * SHOWERS AND THUNDERSTORMS WILL CONTINUE TO DEVELOP INTO TONIGHT IN A MOIST AND UNSTABLE AIRMASS. TRAINING OF THUNDERSTORMS ACROSS AREAS THAT HAVE ALREADY RECEIVED RAIN OVER THE LAST SEVERAL DAYS WILL CAUSE LOCALIZED FLASH FLOODING. * LOW LYING AND POOR DRAINAGE AREAS, ESPECIALLY NEAR SMALL CREEKS AND STREAMS, WILL BE ESPECIALLY VULNERABLE TO RAPIDLY RISING WATERS. PRECAUTIONARY/PREPAREDNESS ACTIONS... PEOPLE IN THE WATCH AREA SHOULD KEEP AN EYE ON THE WEATHER AND BE PREPARED FOR IMMEDIATE ACTION SHOULD HEAVY RAINS AND FLOODING OCCUR OR A FLASH FLOOD WARNING BE ISSUED. AVOID LOW-LYING AREAS, AND BE CAREFUL WHEN APPROACHING HIGHWAY DIPS AND UNDERPASSES. && $$ CONIGLIO
1 follow-up statement
358 WGUS61 KILN 050200 FFAILN FLOOD WATCH NATIONAL WEATHER SERVICE WILMINGTON OH 1000 PM EDT SAT JUN 4 2016 INZ075-080-KYZ089>100-OHZ078>082-088-050300- /O.CAN.KILN.FF.A.0002.000000T0000Z-160605T0400Z/ /00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/ OHIO-SWITZERLAND-CARROLL-GALLATIN-BOONE-KENTON-CAMPBELL-OWEN- GRANT-PENDLETON-BRACKEN-ROBERTSON-MASON-LEWIS-CLERMONT-BROWN- HIGHLAND-ADAMS-PIKE-SCIOTO- INCLUDING THE CITIES OF...RISING SUN...VEVAY...CARROLLTON... WARSAW...FLORENCE...BURLINGTON...OAKBROOK...COVINGTON... ERLANGER...INDEPENDENCE...NEWPORT...ALEXANDRIA...OWENTON... WILLIAMSTOWN...CRITTENDEN...DRY RIDGE...FALMOUTH...BUTLER... AUGUSTA...BROOKSVILLE...MOUNT OLIVET...MAYSVILLE...VANCEBURG... TOLLESBORO...MILFORD...GEORGETOWN...MOUNT ORAB...HILLSBORO... GREENFIELD...WEST UNION...PEEBLES...WAVERLY...PIKETON... PORTSMOUTH...WHEELERSBURG 1000 PM EDT SAT JUN 4 2016 ...FLASH FLOOD WATCH IS CANCELLED... THE FLASH FLOOD WATCH FOR PORTIONS OF SOUTHEAST INDIANA... KENTUCKY AND SOUTHWEST OHIO HAS BEEN CANCELLED. HEAVY RAIN THAT NECCESITATED THE FLASH FLOOD WATCH HAS ENDED, AND FLASH FLOODING IS NO LONGER EXPECTED. $$
What forecasters said that day
The local office's own words before this flash flood watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Wilmington, OH wrote its last area forecast discussion before this flash flood watch went out at Jun 4, 1:38 PM EDT, 1 hour 10 minutes earlier.
Area forecast discussion, Jun 4, 1:38 PM EDT, 1 hour 10 minutes before
Area Forecast Discussion National Weather Service Wilmington OH 138 PM EDT SAT JUN 4 2016 .SYNOPSIS... An upper level trough will dig into the Great Lakes and Ohio Valley this weekend. Showers and thunderstorms will develop today ahead of the system. A cold front associated with this feature will push through the region Sunday bringing another chance of showers and thunderstorms. && .NEAR TERM /UNTIL 6 PM THIS EVENING/... The Ohio Valley is currently within a regime of deep southwesterly flow -- a result of ridging off the southeast coast of the US, and a mid-level trough slowly moving ESE from the upper Mississippi Valley. The upper flow pattern features a jet streak that extends from the base of this trough through the northeastern states, placing the Ohio Valley in its right entrance region -- a favorable location for large-scale ascent. Closer to the surface, the axis of an 850mb trough is also forecast to slide eastward into the area, with convergence developing ahead of this feature, associated with an increase in southwesterly flow. Surface features are generally weak and nebulous, but there is a gradual increase in dewpoints from north to south. Wind flow is even harder to pick out, with generally light and variable winds thus far this morning, but several models indicate the presence of a weak boundary somewhere through the region -- with flow having more of an easterly component to the north of this boundary. Eventually, surface winds are forecast turn to the SSW by mid to late afternoon. Patches of light rain have been affecting the ILN CWA for most of the morning, but this precipitation is moving northeast through central Ohio as of 14Z, with some significant breaks in the clouds beginning to develop near the IN/KY/OH tri-point (in addition to clearing over much of eastern Kentucky). The air mass has become quite moist -- with the 12Z KILN sounding indicating a precipitable water value of 1.50 inches. The slightly drier area indicated on the KILN sounding below 850mb is not expected to remain in place, with widespread model agreement in precipitable water values continuing to increase in the southwesterly flow just off the surface -- reaching values as high as 1.7 to 1.9 inches. With storm motions not expected to be all that quick today, and the potential for multiple rounds of storms at times through the evening, there is definitely a risk for heavy rainfall -- most concerningly in the southern half of the forecast area, where antecedent conditions are a little more wet, and atmospheric moisture content will be maximized. The level of severe threat is unsurprisingly expected to hinge on the amount of available instability, which is a problematic forecast given the significant amount of deep moisture (creating poor mid-level lapse rates) and the clouds currently in place. A modification of the 12Z KILN sounding with the expected max T/Td (77F/67F) produces SBCAPE values of around 1500 J/kg and MLCAPE values of around 1000 J/kg. This modified sounding also produces LCL values of around 2500 feet AGL, which is unsurprising in a moist environment. There is little expectation for instability to become higher-end, as the mid-level conditions don't really allow for that as a possibility. However, favorable lift and shear will support a risk of storms becoming organized -- even with a lack of strong surface forcing. The pattern favors a scenario with multiple clusters, line segments, and perhaps a few supercells, rather than a large-scale convective system. As deep-layer shear increases through the day (35 knots 0-6km by afternoon) and the diurnal cycle begins to peak, some strong to severe storms are expected. If surface winds remain backed (150-180 degrees) as the flow begins to increase early this afternoon, the potential for tornadoes will also increase. Ultimately, this is a very long way of saying that the forecast expectations haven't really changed a lot since the early shift, and several threats will need to be monitored going into the afternoon. An 18Z KILN sounding will be completed in order to further assess the scenario. && .SHORT TERM /6 PM THIS EVENING THROUGH MONDAY/... Tonight the H5 trof will continue se towards the fa. This will slowly push the deeper moisture to the e. However there will be enuf lift and moisture for lingering showers and a few thunderstorms, especially in the e. Temperatures will remain on the warm side with lows only dropping into the lower to mid 60s. On Sunday, upper trof swings through the upper Ohio Valley, along with a cold front. Thunderstorms activity will fire up again as the front pushes through. Right now kept every thing in the chance category. Highs will manage to warm into the mid 70s. The pcpn will come to an end early Sunday night as the front works into the Appalachians. Then a large H5 low will settle into the lower Great Lakes region by Monday morning. A sfc trof will rotate across the region on Monday bringing the chance for yet another round of precipitation. Highs should make the upper 70s. && .LONG TERM /MONDAY NIGHT THROUGH FRIDAY/... Another trough will bring rain chances on Tuesday, but waning instability will make chances for thunder much less certain by then. The air mass will not be changing appreciably behind the front and the later shortwave troughs, but a general trend toward slightly cooler temperatures will occur, especially for Tuesday and Wednesday. With surface high pressure moving into the area for Wednesday and Thursday, any chances for precipitation look much less certain toward the end of the week. && .AVIATION /18Z SATURDAY THROUGH THURSDAY/... Scattered showers and thunderstorms are expected to continue to develop this afternoon, and they may impact the TAF sites, primarily between 19Z and 23Z. Confidence in the threat for thunderstorms is high enough to include VCTS with tempo TSRA for KCVG/KLUK/KDAY/KILN and a VCTS for KCMH/KLCK. Where thunderstorms occur, MVFR to IFR conditions will be possible. Otherwise, prevailing conditions should remain VFR. Winds are currently southeasterly, but should turn to the south later in the day. By evening, chances for rain will gradually diminish, though a few showers may continue into the early overnight hours. Ceilings and visibilities are expected to be reduced to the MVFR category for all TAF sites during the overnight hours, and there is some potential for IFR conditions as well. VFR conditions are expected to return on Sunday morning, but additional showers and storms are possible during the afternoon, with generally southwesterly winds. OUTLOOK...Showers and thunderstorms are possible on Sunday afternoon, and again on Monday afternoon and evening. && .ILN WATCHES/WARNINGS/ADVISORIES... OH...None. KY...None. IN...None. && SYNOPSIS...Hickman/Sites NEAR TERM...Hatzos SHORT TERM...Sites LONG TERM...Hatzos AVIATION...Hatzos
Hazardous weather outlook, Jun 4, 5:02 AM EDT, 9 hours 46 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE WILMINGTON OH 502 AM EDT SAT JUN 4 2016 INZ050-058-OHZ026-034-035-042-043-050915- WAYNE-FAYETTE IN-HARDIN-MERCER-AUGLAIZE-DARKE-SHELBY- 502 AM EDT SAT JUN 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED. INZ059-066-073>075-080-KYZ089>100-OHZ044>046-051>056-060>065-070>074- 077>082-088-050915- UNION IN-FRANKLIN IN-RIPLEY-DEARBORN-OHIO-SWITZERLAND-CARROLL- GALLATIN-BOONE-KENTON-CAMPBELL-OWEN-GRANT-PENDLETON-BRACKEN- ROBERTSON-MASON-LEWIS-LOGAN-UNION OH-DELAWARE-MIAMI-CHAMPAIGN-CLARK- MADISON-FRANKLIN OH-LICKING-PREBLE-MONTGOMERY-GREENE-FAYETTE OH- PICKAWAY-FAIRFIELD-BUTLER-WARREN-CLINTON-ROSS-HOCKING-HAMILTON- CLERMONT-BROWN-HIGHLAND-ADAMS-PIKE-SCIOTO- 502 AM EDT SAT JUN 4 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL INDIANA...SOUTHEAST INDIANA...NORTHEAST KENTUCKY...NORTHERN KENTUCKY...CENTRAL OHIO...SOUTHWEST OHIO AND WEST CENTRAL OHIO. .DAY ONE...TODAY AND TONIGHT. SHOWERS AND THUNDERSTORMS WILL BECOME LIKELY TODAY. SOME STORMS MAY BECOME STRONG TO SEVERE DURING THE AFTERNOON AND EVENING. DAMAGING WINDS WOULD BE THE PRIMARY SEVERE WEATHER THREAT. IN ADDITION...THE AIRMASS WILL BE VERY MOIST. THUNDERSTORMS MAY PRODUCE LOCALLY HEAVY RAIN IN A SHORT PERIOD OF TIME WHICH MAY RESULT IN LOCALIZED FLOODING. .DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY. THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION MAY BE REQUIRED.
In the hours before
Special weather statement, Jun 4, 2:11 PM EDT, 37 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE WILMINGTON OH
211 PM EDT SAT JUN 4 2016
KYZ095-096-041845-
PENDLETON KY-GRANT KY-
211 PM EDT SAT JUN 4 2016
...A STRONG THUNDERSTORM WILL AFFECT PENDLETON AND EASTERN GRANT
COUNTIES UNTIL 245 PM EDT...
AT 210 PM EDT...RADAR INDICATED A STRONG THUNDERSTORM OVER
WILLIAMSTOWN...MOVING NORTHEAST AT 45 MPH.
STORM HAZARDS INCLUDE...
WINDS TO 40 MPH...
PEA SIZE HAIL...
VERY HEAVY RAIN...
LOCATIONS IMPACTED INCLUDE...
WILLIAMSTOWN...FALMOUTH...DRY RIDGE...BUTLER...
GENE SNYDER AIRPORT...GOFORTH...KNOXVILLE AND MOUNT AUBURN.
THIS INCLUDES I-75 IN KENTUCKY BETWEEN MILE MARKERS 152 AND 161.
WATER WILL POND ON ROADS AND MAY QUICKLY FILL ROADSIDE DITCHES AND
SMALL STREAMS.
TO REPORT HAZARDOUS WEATHER CONDITIONS...GO TO OUR WEBSITE AT
WEATHER.GOV/ILN AND SUBMIT YOUR REPORT VIA SOCIAL MEDIA...WHEN YOU
CAN DO SO SAFELY.
LAT...LON 3852 8456 3871 8464 3883 8432 3878 8424
3865 8423
TIME...MOT...LOC 1810Z 240DEG 38KT 3864 8454
HATZOSThe office that day
Everything else NWS Wilmington, OH issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 4, 5:59 PM EDT | Special Weather Statement | ILN | Switzerland | 31 min |
| Jun 4, 6:09 PM EDT | Severe Thunderstorm Warning | ILN | Switzerland | 36 min |
| Jun 4, 6:34 PM EDT | Tornado Warning | ILN | Wayne | 12 min |
| Jun 4, 3:59 PM EDT | Areal Flood Advisory | ILN | Brown, Clermont | 3 hr |
| Jun 4, 4:00 PM EDT | Special Weather Statement | ILN | Adams | 45 min |
| Jun 4, 4:40 PM EDT | Special Weather Statement | ILN | Pike, Scioto | 50 min |
| Jun 4, 4:46 PM EDT | Special Weather Statement | ILN | Pike | 44 min |
| Jun 4, 4:56 PM EDT | Special Weather Statement | ILN | Madison | 49 min |
| Jun 4, 5:28 PM EDT | Special Weather Statement | ILN | Pike | 32 min |
| Jun 4, 5:30 PM EDT | Special Weather Statement | ILN | Franklin | 45 min |
| Jun 4, 5:53 PM EDT | Areal Flood Advisory | ILN | Delaware, Franklin, Madison | 2 hr |
| Jun 4, 6:17 PM EDT | Special Weather Statement | ILN | Licking | 43 min |
| Jun 4, 6:39 PM EDT | Special Weather Statement | ILN | Butler, Preble | 36 min |
| Jun 4, 7:05 PM EDT | Special Weather Statement | ILN | Montgomery | 25 min |
| Jun 4, 7:16 PM EDT | Areal Flood Advisory | ILN | Butler, Montgomery, Preble, Warren | 3 hr |
| Jun 4, 7:52 PM EDT | Special Weather Statement | ILN | Adams | 23 min |
| Jun 4, 2:11 PM EDT | Special Weather Statement | ILN | Pendleton | 34 min |
| Jun 4, 2:55 PM EDT | Special Weather Statement | ILN | Bracken | 35 min |
| Jun 4, 3:17 PM EDT | Special Weather Statement | ILN | Grant | 28 min |
| Jun 4, 4:04 PM EDT | Special Weather Statement | ILN | Lewis | 41 min |
| Jun 4, 4:06 PM EDT | Special Weather Statement | ILN | Bracken, Pendleton | 39 min |
| Jun 4, 7:29 PM EDT | Special Weather Statement | ILN | Pendleton | 61 min |
Nearby
Flash Flood Watches in Kentucky, 2016Flash Flood Watches in Ohio, 2016Flash Flood Watches in Indiana, 2016Every flash flood watch in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.